Alert archive / Montana / High Wind Warnings in 2014

High Wind Warning 38, NWS Great Falls, MT

December 23, 2014

NWS Great Falls, MT issued this high wind warning at Dec 23, 2014, 2:25 PM MST. It took effect at Dec 23, 2014, 8:00 PM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2014, 2:25 PM MST (21:25 UTC)
In effect from
Dec 23, 2014, 8:00 PM MST
Expired
Dec 24, 2014, 9:19 AM MST
In force
13 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WWUS75 KTFX 232125
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MST TUE DEC 23 2014

MTZ009-048-240930-
/O.UPG.KTFX.HW.A.0027.141224T0300Z-141224T1900Z/
/O.NEW.KTFX.HW.W.0038.141224T0300Z-141224T1900Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS
225 PM MST TUE DEC 23 2014

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO NOON MST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO NOON
MST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT: WEST WINDS WILL INCREASE THIS EVENING
  AND CONTINUE INTO WEDNESDAY MORNING. STRONG CROSS WINDS COULD
  CAUSE DIFFICULT TRAVEL CONDITIONS FOR HIGH PROFILE VEHICLES.

* WINDS: SUSTAINED WINDS 35 TO 45 MPH WITH GUSTS UP TO 60 MPH.
  FAVORED CANYONS AND PASSES MAY HAVE ISOLATED HIGHER GUSTS.

* OTHER IMPACTS: BLOWING AND DRIFTING SNOW DEVELOPING WEDNESDAY
  MORNING WILL CAUSE POOR VISIBILITY AT TIMES.

* LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
3 follow-up statements
301 
WWUS75 KTFX 240411
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
911 PM MST TUE DEC 23 2014

MTZ009-048-241200-
/O.CON.KTFX.HW.W.0038.000000T0000Z-141224T1900Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS
911 PM MST TUE DEC 23 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST WEDNESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST WEDNESDAY. 

* TIMING AND MAIN IMPACT: WEST WINDS HAVE INCREASED THIS EVENING
  AND WILL CONTINUE INTO WEDNESDAY MORNING. STRONG CROSS WINDS
  COULD CAUSE DIFFICULT TRAVEL CONDITIONS FOR HIGH PROFILE
  VEHICLES.

* WINDS: SUSTAINED WINDS 35 TO 45 MPH WITH GUSTS UP TO 60 MPH. 
  FAVORED CANYONS AND PASSES MAY HAVE ISOLATED HIGHER GUSTS.

* OTHER IMPACTS: BLOWING AND DRIFTING SNOW DEVELOPING WEDNESDAY 
  MORNING WILL CAUSE POOR VISIBILITY AT TIMES.

* LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
618 
WWUS75 KTFX 241045
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 AM MST WED DEC 24 2014

MTZ009-048-241900-
/O.CON.KTFX.HW.W.0038.000000T0000Z-141224T1900Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS
345 AM MST WED DEC 24 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY. 

* TIMING AND MAIN IMPACT: STRONG WEST WINDS WILL CONTINUE TO
  CAUSE DIFFICULT TRAVEL CONDITIONS FOR HIGH PROFILE VEHICLES.

* WINDS: SUSTAINED WINDS 35 TO 45 MPH WITH GUSTS UP TO 60 MPH. 
  FAVORED CANYONS AND PASSES MAY HAVE ISOLATED HIGHER GUSTS.

* OTHER IMPACTS: BLOWING AND DRIFTING SNOW WILL CAUSE POOR
  VISIBILITY AT TIMES.

* LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
641 
WWUS75 KTFX 241619
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
919 AM MST WED DEC 24 2014

MTZ009-048-241730-
/O.CAN.KTFX.HW.W.0038.000000T0000Z-141224T1900Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS
919 AM MST WED DEC 24 2014

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WARNING. 

STRONG WINDS ALONG THE ROCKY MOUNTAIN FRONT HAVE DIMINISHED. AS A
RESULT... THE HIGH WIND WARNING HAS BEEN CANCELLED.

$$

MTZ015-250400-
/O.NEW.KTFX.HW.W.0039.141224T1619Z-141225T0400Z/
MADISON-
INCLUDING THE FOLLOWING LOCATIONS...NORRIS HILL
919 AM MST WED DEC 24 2014

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MST THIS EVENING FOR
ROUTE 287 OVER NORRIS HILL IN MADISON COUNTY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING FOR ROUTE 287 OVER NORRIS HILL IN MADISON COUNTY...
WHICH IS IN EFFECT UNTIL 9 PM MST THIS EVENING. 

* TIMING AND MAIN IMPACT: STRONG AND GUSTY WINDS WILL CONTINUE
  THROUGH THIS EVENING.

* WINDS: SUSTAINED SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS UP
  TO 60 MPH AT TIMES.

* OTHER IMPACTS: STRONG CROSS WINDS COULD CAUSE DIFFICULT TRAVEL
  CONDITIONS FOR HIGH PROFILE VEHICLES.

* LOCATIONS AFFECTED INCLUDE: NORRIS HILL.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR
  WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 23, 11:00 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 23, 11:00 AM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 AM MST Tue Dec 23 2014

.UPDATE...
No major changes to the forecast this morning. Things look to be
mostly quiet today ahead of an incoming winter system tomorrow.
Expect increasing clouds and an increasing chance of precipitation
over the northern Rockies.

&&

.AVIATION...
UPDATED 1800Z.
Forecast area is currently beneath a generally dry northerly flow
aloft with widespread VFR conditions. However, a strong upper level
wave and associated surface cold front will approach the forecast
area through the period. Strong downslope winds will develop along
the Rocky Mountain Front this afternoon and overnight with breezy to
windy conditions expected over the adjacent plains, including KCTB
and KGTF terminals. Mid and high level clouds will increase this
afternoon with cloudy skies anticipated after 00Z Wednesday. Chances
for precipitation increase from the west overnight with widespread
mountain snows and obscurations expected after 06Z. Freezing rain is
possible in northeast portions of the CWA, including the KHVR
terminal, from late this evening through Wednesday morning. Surface
cold front will cross border from Canada around 18Z with likelihood
of snow developing across the Hi-Line between 12Z and 18Z. Looking
ahead, Arctic air pours into Montana from the north Wednesday
afternoon and evening with widespread snow creating IFR/MVFR
conditions across the entire forecast area Christmas eve. mpj

&&

.PREV DISCUSSION...
/ISSUED 428 AM MST Tue Dec 23 2014/

Today and Tonight...Snow showers will linger over the Little Belts
and Bears Paw mountains this morning as a weak upper-level shortwave
moves through the area. Any additional snow accumulation will be
less than one-half inch. High pressure building over the area today
will yield drier and milder conditions with high temperatures this
afternoon slightly above seasonal averages. The ridge will break
down tonight as the next weather system pushes into the Pacific
Northwest, resulting in a strengthening pressure gradient along the
lee side of the Rocky Mountain Front and increasing wind speeds.

Wednesday (Christmas Eve)...Have issued a High Wind Watch for areas
along the Rocky Mountain Front beginning late this evening through
midday Wednesday. In addition, as Pacific moisture pushes into the
higher terrain along the Rocky Mountain Front, snow will develop and
lead to areas of blowing/drifting snow as well as low visibility at
times over Marias Pass and the Hudson Bay Divide. Over northeastern
portions of the forecast area, including Hill/Blaine counties, weak
overrunning may result in a brief period of rain, snow and/or
freezing rain Wednesday morning. Little to no ice accumulation is
expected and the duration of any freezing precipitation will be
short, however a glaze of ice is possible on some surfaces, such as
bridges and sidewalks. Down-slope winds will spread over the north
central plains by midday and high temperatures will climb above
seasonal averages before a cold frontal passage brings a return to
winter and deteriorating travel conditions Wednesday evening. There
is still some uncertainty in the timing of the cold front, but
current forecast models indicate that the front will cross the
International border between Noon and 3 pm with precipitation
developing shortly post-frontal passage. Gusty winds and a northerly
wind shift will also accompany the frontal passage. Mixed
precipitation is possible along and just behind the front before
changing to all snow by late Wednesday evening, which will result in
icy and snow-covered roads.

Thursday (Christmas Day)...Snow will continue, moderate at times,
then taper from north to south in the afternoon. Travel will be
difficult for much of the forecast area. Total snow accumulations of
2 to 5 inches are expected over the plains and valleys, 4 to 8
inches over mountain passes and higher amounts above pass level. MLV

Thursday night through Tuesday...The Christmas Day storm will be
slowly exiting the region Christmas night into Friday. I do have
snow showers continuing into Friday...but at lower elevations any
new snow accumulations should only be a dusting...with around a half
inch or so in the mountains. Temperatures remain cool but seasonable
for Friday and Saturday. Then all attention will start to shift
towards the next storm system that will move into the region on
Sunday. Both the GFS13 and EC model are in pretty good agreement
with this storm. Estimated snow amounts with this storm right now
will generally range from 2 to 4 inches...with slightly higher
amounts possible in the mountains...with the majority of the snow
falling late Saturday night through Sunday evening. The main concern
with this system is the potential for arctic air to move into the
region by Monday. By Monday afternoon the GFS13 has a 1056mb high
near Calgary...while the EC has a 1049mb high over Great Falls. This
difference is not overly significant...but the potential for
widespread temperatures below zero has significantly increased. The
air-mass that is coming in on Sunday looks to be similar to the
arctic air-mass that moved through the region at the end of
November...when Great Falls had a temperature of -22 while Cut Bank
was -32. Thus I have lowered temperatures for Sunday through
Monday...but there is the potential that temperatures could be
lowered significantly more over the next few days. The forecast
models indicate the cold air should exit the region on Tuesday...but
that maybe just a bit optimistic. Otherwise it will be mostly dry
Monday and Tuesday...with just an isolated mountain snow shower
possible. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  38  31  42  20 /   0  10  40 100
CTB  37  29  35  15 /  10  10  60 100
HLN  34  23  37  23 /  10  10  50 100
BZN  26  16  34  21 /  10  10  20 100
WEY  27  11  30  21 /  10  10  30  90
DLN  30  20  34  24 /  10  10  30  90
HVR  37  27  40  21 /   0  30  40  90
LWT  37  28  43  19 /   0  10  30 100

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WATCH from 8 PM MST this evening through Wednesday
morning Northern Rocky Mountain Front...Southern Rocky Mountain
Front.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/NWSGreatFalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 4:06 AM MSTHigh Wind WatchTFX10 hr
Dec 23, 2:25 PM MSTWinter Weather AdvisoryTFX48 hr

Nearby

High Wind Warnings in Montana, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.